Metric Dimension of Maximal Outerplanar Graphs


In this paper, we study the metric dimension problem in maximal outerplanar graphs. Concretely, if \(\beta (G)\) denotes the metric dimension of a maximal outerplanar graph G of order n, we prove that \(2\le \beta (G) \le \lceil \frac{2n}{5}\rceil \) and that the bounds are tight. We also provide linear algorithms to decide whether the metric dimension of G is 2 and to build a resolving set S of size \(\lceil \frac{2n}{5}\rceil \) for G. Moreover, we characterize all maximal outerplanar graphs with metric dimension 2.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16
Fig. 17


  1. 1.

    Beaudou, L., Dankelmann, P., Florent, F., Henning, M.A., Mary, A., Parreau, A.: Bounding the order of a graph using its diameter and metric dimension: a study through tree decompositions and VC dimension. SIAM J. Discrete Math. 32(2), 902–918 (2018)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Beerliova, Z., Eberhard, F., Erlebach, T., Hall, A., Hoffman, M., Mihalák, M., Ram, L.S.: Network discovery and verification. IEEE J. Sel. Areas Commun. 24, 2168–2181 (2006)

    Article  Google Scholar 

  3. 3.

    Behtoei, A., Davoodi, A., Jannesari, M., Omoomi, B.: A characterization of some graphs with metric dimension two. Discrete Math. Algorithms Appl. 9, 175027 (2017). (15 pages)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Cáceres, J., Hernando, C., Mora, M., Pelayo, I.M., Puertas, M.L.: On the metric dimension of infinite graphs. Discrete Appl. Math. 160(18), 2618–2626 (2012)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Cáceres, J., Hernando, C., Mora, M., Pelayo, I.M., Puertas, M.L., Seara, C., Wood, D.R.: On the metric dimension of cartesian products of graphs. SIAM J. Discrete Math. 21, 423–441 (2007)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Chartrand, G., Eroh, L., Johnson, M.A., Oellermann, O.R.: Resolvability in graphs and the metric dimension of a graph. Discrete Appl. Math. 105, 99–113 (2000)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Chiba, N., Nishizeki, T., Abe, S., Ozawa, T.: A linear algorithm for embedding planar graphs using PQ-trees. J. Comput. Syst. Sci. 30, 54–76 (1985)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Chrobak, M., Payne, T.H.: A linear-time algorithm for drawing a planar graph on a grid. Inf. Process. Lett. 54, 241–246 (1995)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Díaz, J., Pottonen, O., Serna, M., van Leeuwen, E.J.: Complexity of metric dimension on planar graphs. J. Comput. Syst. Sci. 83, 132–158 (2017)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Dudenko, M., Oliynyk, B.: On unicyclic graphs of metric dimension 2. Algebra Discrete Math. 23, 216–222 (2017)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Epstein, L., Levin, A., Woeginger, G.J.: The (weighted) metric dimension of graphs: hard and easy cases. Algorithmica 72, 1130–1171 (2015)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Fernau, H., Heggernes, P., van’t Hof, P., Meister, D., Saei, R.: Computing the metric dimension for chain graphs. Inf. Process. Lett. 115, 671–676 (2015)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Foucaud, F., Mertzios, G.B., Naserasr, R., Parreau, A., Valicov, P.: Identification, location-domination and metric dimension on interval and permutation graphs. II. Complex. Algorithms Algorithmica 78, 914–944 (2017)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Foucaud, F., Mertzios, G.B., Naserasr, R., Parreau, A., Valicov, P.: Identification, location-domination and metric dimension on interval and permutation graphs. I. Bounds Theor. Comput. Sci. 668, 43–58 (2017)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Garijo, D., González, A., Márquez, A.: The difference between the metric dimension and the determining number of a graph. Appl. Math. Comput. 249, 487–501 (2014)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    González, A., Hernando, C., Mora, M.: Metric-locating-dominating sets of graphs for constructing related subsets of vertices. Appl. Math. Comput. 332, 449–456 (2018)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Grigorious, C., Manuel, P., Miller, M., Rajan, B., Stephen, S.: On the metric dimension of circulant and Harary graphs. Appl. Math. Comput. 248, 47–54 (2014)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Harary, F., Melter, R.A.: On the metric dimension of a graph. Ars Comb. 2, 191–195 (1976)

    MATH  Google Scholar 

  19. 19.

    Hernando, C., Mora, M., Pelayo, I.M., Seara, C., Wood, D.R.: Extremal graph theory for metric dimension and diameter. Electron. J. Comb. 17, R30 (2010)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Hernando, C., Mora, M., Pelayo, I.M.: Resolving dominating partitions in graphs. Discrete Appl. Math. 266, 237–251 (2019)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Héger, T., Takáts, M.: Resolving sets and semi-resolving sets in finite projective planes. Electron. J. Comb. 19(4), #P30 (2012)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Kant, G.: Algorithms for drawing planar graphs, Ph. Dissertation, Dept. of Computer Science, university of Utrecht (1993)

  23. 23.

    Khuller, S., Raghavachari, B., Rosenfeld, A.: Landmarks in graphs. Discrete Appl. Math. 70, 217–229 (1996)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Mitchell, S.: Linear algorithm to recognize outerplanar and maximal outerplanar graphs. Inf. Process. Lett. 9, 229–232 (1979)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Muhammad, H., Siddiqui, A., Imran, M.: Computing the metric dimension of wheel related graphs. Appl. Math. Comput. 242, 624–632 (2014)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Quines C.J., Sun, M.: Bounds on metric dimension for families of planar graphs, arXiv:1704.04066v1 (2017)

  27. 27.

    Shanmukha, B., Sooryanarayana, B., Harinath, K.S.: Metric dimension of wheels. Far East J. Appl. Math. 8(3), 217–229 (2002)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Slater, P.J.: Leaves of trees. Congr. Numerantium 14, 549–559 (1975)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Slater, P.J.: Dominating and reference sets in a graph. J. Math. Phys. Sci. 22, 445–455 (1988)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Sudhakara, G., Hemanth Kumar, A.R.: Graphs with metric dimension two–A characterization. Int. J. Math. Comput. Sci. 3, 1128–1133 (2009)

  31. 31.

    Vatandoost, E., Behtoei, A., Golkhandy Pour, Y.: Cayley graphs with metric dimension two–A characterization, arXiv: 1609.06565v1 (2016)

  32. 32.

    Wiegers, M.: Recognizing outerplanar graphs in linear time. In: International Workshop WG’86 on Graph-Theoretic Concepts in Computer Science. Springer, pp. 165–176 (1987)

  33. 33.

    Yero, I.G., Estrada-Moreno, A., Rodrí guez-Velázquez, J.A.: Computing the k-metric dimension of graphs. Appl. Math. Comput. 300, 60–69 (2017)

    MathSciNet  MATH  Google Scholar 

Download references


The authors would like to thank the anonymous referees for valuable comments which helped to improve the paper. A. García, M. Mora and J. Tejel are supported by H2020-MSCA-RISE project 734922-CONNECT; M. Claverol, A. García, G. Hernández, C. Hernando, M. Mora and J. Tejel are supported by Project MTM2015-63791-R (MINECO/FEDER); M. Claverol, C. Hernando, M. Mora and J. Tejel are supported by project PID2019-104129GB-I00/AEI/10.13039/501100011033 of the Spanish Ministry of Science and Innovation; M. Claverol is supported by project Gen. Cat. DGR 2017SGR1640; C. Hernando, M. Maureso and M. Mora are supported by project Gen. Cat. DGR 2017SGR1336; and A. García and J. Tejel are supported by project Gobierno de Aragón E41-17R (FEDER).

Author information



Corresponding author

Correspondence to M. Mora.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This project has received funding from the European Union’s Horizon 2020 research and innovation programme under the Marie Skłodowska-Curie Grant Agreement No. 734922.

Communicated by Sandi Klavžar.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Claverol, M., García, A., Hernández, G. et al. Metric Dimension of Maximal Outerplanar Graphs. Bull. Malays. Math. Sci. Soc. (2021).

Download citation


  • Metric dimension
  • Resolving set
  • Maximal outerplanar graph

Mathematics Subject Classification

  • 05C12
  • 05C10